Wyoming, 2016

Hail in Wyoming, July 31, 2016

July 31, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in northeast Laramie County in southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in northeast Laramie County in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 8:09 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 31, 8:09 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
909 PM MDT SUN JUL 31 2016

.UPDATE...
Issued at 909 PM MDT Sun Jul 31 2016

Scattered showers with a few thunderstorms continue at this hour,
with the strongest activity occurring in the northern panhandle.
Convective inhibition is steadily increasing, and radar trends
show convection unable to sustain for long so think that the main
threat for strong storms is over. Therefore, cancelled the Severe
Thunderstorm Watch. Could see brief pulse storms through midnight
based on radar trends from the past couple of hours, but again it
should remain weak and short-lived. Isolated showers will continue
after midnight mainly in the southern half of the forecast area.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Sun Jul 31 2016

Showers and thunderstorms are beginning to increase in coverage over
portions of southeast Wyoming late this afternoon. This is likely in
response to an upper-level disturbance now lifting northeastward out
of western Colorado. Afternoon water vapor satellite shows plentiful
mid/high level moisture over the area, so expect convective activity
to become fairly widespread through this evening especially as a jet
max tracks across the CWA later on. All models are showing scattered
to numerous coverage of storms tonight. The primary question is just
how strong they will be. While deep westerly flow will contribute to
effective bulk shear around 30 knots and support upscale growth into
a potential MCS, 500 millibar flow was only around 20 kts at 21z and
is progged to weaken over the next few hours. Boundary layer is very
moist and unstable over the western Panhandle this afternoon w/dwpts
near 60 F and CAPES over 2000 J/kg. However, 700 millibar temps over
+14C is yielding an extensive cap which could lead to difficulty for
storm organization. Low-level winds are also all over the place, and
even northerly for a good portion of the Panhandle. The highest risk
for severe storms today should be over the northern Panhandle closer
to the stronger flow aloft, and this is where the HRRR hints at some
of the better simulated reflectivity. For that reason, we decided to
leave the southern Panhandle out of the SVR Thunderstorm Watch. Main
threat either way will be strong winds, not so much hail.

The models show a significant push of dry air between 700-300 hpa on
Monday, so expect chances for thunderstorms to be much lower than we
have seen over the last few days. It will be a warm day with 700 hpa
temperatures between +14 and +18 C areawide. The GFS/NAM are in good
agreement with a back door cold front pushing southwestward early in
the morning on Tuesday, with a considerable increase in boundary lyr
moisture. This may result in some patchy fog over the plains, so did
keep mention of this in the grids. Thunderstorm chances are expected
to return by Tuesday afternoon with low-level upslope flow along and
east of the Laramie Range.

.LONG TERM...(Tuesday night through Sunday)
Issued at 300 PM MDT Sun Jul 31 2016

Beginning to see another active weather trend setting up towards
the end of the long term.

Starting off Tuesday night into Wednesday...both the GFS and ECMWF
showing a pretty strong low pressure system moving into Montana.
ECMWF quite a bit faster on the movement of the low and is much
stronger. Either way...this would be a really good setup for fire
weather as the track of this low is very favorable for elevated
winds across southeast Wyoming. Getting afternoon humidities
across Converse and Niobrara Counties (FWZ 301) in the low to mid
teens with 700mb winds 25-30kts. Will probably be dealing with Red
Flag Conditions Wednesday for portions of the CWFA...mainly west
and north.

Strong cold front to move into the area with the low Thursday.
850mb winds quite strong both ahead and behind the front. GFS
showing 30-35kts out in the Panhandle...ECMWF about the same. So
we could be looking at windy conditions again Thursday. Depending
on exact timing of the FROPA Thursday...could be dealing with fire
issues again. Went with the faster ECMWF which would bring the
front in much quicker and thus we would see the cooler
temperatures and higher humidities Thursday afternoon.

Boundary stays stalled along the Laramie Range into Saturday as
monsoonal moisture surges back north into the area. ECMWF painting
some very high QPFs for Saturday. GFS keeping these higher QPFs
further south and east. Trended the forecast towards the ECMWF as
the preferred solution. Did increase PoPs for Friday afternoon
into Saturday.

&&

.AVIATION...(For the 00Z TAFS through Monday afternoon)

VFR conditions will prevail this evening. MVFR conditions at KSNY will
end over the next hour as the thunderstorm over the area moves eastward.
Thunderstorms are still possible over the next few hours further
west...so continued VCTS wording in TAFs until 03Z.

&&

.FIRE WEATHER...
Issued at 127 PM MDT Sun Jul 31 2016

Near-critical conditions will continue through late afternoon across
western portions of FWZ 301. Otherwise, expect a general increase in
fire weather concerns over the next several days with a warm and dry
pattern in place and gusty winds possible each afternoon.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...RJM
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 31, 7:52 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MDT SUN JUL 31 2016

WYZ101>119-020300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
852 PM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM OR TWO REMAINS POSSIBLE UNTIL MIDNIGHT.
GUSTY WINDS TO 30 MPH MAY ACCOMPANY THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST THROUGH
THE MIDDLE OF THE WEEK...WITH INCREASING COVERAGE LATE IN THE WEEK.
THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-020300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
852 PM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM OR TWO REMAINS POSSIBLE UNTIL MIDNIGHT.
GUSTY WINDS TO 30 MPH AND SMALL HAIL MAY ACCOMPANY THIS
ACTIVITY...ESPECIALLY ALONG THE PINE RIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST THROUGH
THE MIDDLE OF THE WEEK...WITH INCREASING COVERAGE LATE IN THE WEEK.
THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 31, 3:24 PM MST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT SUN JUL 31 2016

NEZ054-312300-
KIMBALL NE-
424 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 500
PM MDT...

AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OLIVER CAMPGROUND...OR 11 MILES WEST OF KIMBALL...MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIMBALL...OLIVER RESERVOIR...KIMBALL AIRPORT...OLIVER CAMPGROUND AND
BUSHNELL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 5 AND
23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4114 10396 4132 10399 4139 10365 4114 10360
TIME...MOT...LOC 2223Z 263DEG 18KT 4124 10388

TJT
Special weather statement, Jul 31, 4:24 PM MST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT SUN JUL 31 2016

NEZ003-010000-
BOX BUTTE NE-
524 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
600 PM MDT...

AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMINGFORD AND BEREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4219 10339 4236 10342 4243 10302 4216 10289
TIME...MOT...LOC 2324Z 265DEG 14KT 4228 10330

TJT
Special weather statement, Jul 31, 4:28 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT SUN JUL 31 2016

NEZ055-010015-
CHEYENNE NE-
528 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 615 PM MDT...

AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SIDNEY AIRPORT...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...LORENZO...SIDNEY AIRPORT...COLTON AND SUNOL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 54 AND
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4113 10309 4124 10272 4100 10270 4100 10306
TIME...MOT...LOC 2328Z 267DEG 9KT 4107 10296

TJT
Special weather statement, Jul 31, 4:53 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT SUN JUL 31 2016

NEZ055-010030-
CHEYENNE NE-
553 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY UNTIL
630 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LORENZO...OR 7 MILES SOUTHWEST OF SIDNEY...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...LORENZO...SIDNEY AIRPORT...COLTON...BROWNSON AND SUNOL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 43 AND
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4123 10326 4127 10274 4100 10269 4101 10321
TIME...MOT...LOC 2352Z 267DEG 8KT 4108 10310

TJT
Local storm report, Jul 31, 5:56 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             HARRISON                42.69N 103.88W
07/31/2016  E0.50 INCH       SIOUX              NE   TRAINED SPOTTER

            HAIL WAS REPORTED TO BE DIME SIZE.

&&

DDEAL
Special weather statement, Jul 31, 6:03 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT SUN JUL 31 2016

WYZ101-102-010145-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
703 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 745 PM MDT...

AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 41
MILES SOUTHEAST OF WRIGHT IN NORTHWEST NIOBRARA COUNTY...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHEAST CONVERSE COUNTY.
RURAL AREAS OF NORTHWEST NIOBRARA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4332 10453 4328 10496 4340 10502 4350 10480
      4350 10464
TIME...MOT...LOC 0101Z 245DEG 11KT 4335 10489

TJT

The radar

The Cheyenne radar (KCYS), 51 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 31, 8:30 PM MST to 8:35 PM MST
Where
Laramie County, 3.17 mi NNW of Gun Barrel
Measured
1.5 in hail
Reported by
Public
Coordinates
41.480, -104.380

Ping pong ball size hail was reported 33 miles northeast of Cheyenne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656067.